Lightning, Florence
- When
- May 11, 1:39 AM EST
- Where
- Florence County, 5 mi NE of Timmonsville
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.181, -79.868
A lightning strike caused a fire, destroying a small storage building.
Strong storms produced frequent lightning, causing a structural fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Strong storms produced frequent lightning, causing a structural fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 11, 1:00 AM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 200 AM EDT WED MAY 11 2011 .SYNOPSIS... A SERIES OF UPPER DISTURBANCES PASSING OVERHEAD...ALONG WITH A STALLED SURFACE BOUNDARY OVER THE AREA...WILL SUSTAIN THUNDERSTORMS OVERNIGHT. STORMS OVER SOUTH CAROLINA COULD BECOME SEVERE INTO THE PRE-DAWN HOURS. HIGH PRESSURE WILL BUILD ACROSS THE AREA THIS AFTERNOON INTO LATE WEEK. LOW PRESSURE AND ITS ASSOCIATED FRONTAL SYSTEM WILL IMPACT THE AREA AS THE WEEKEND APPROACHES. && .NEAR TERM /THROUGH TONIGHT/... AS OF 11 PM TUESDAY...SEVERE THUNDERSTORM WATCH ENDS AT 11 PM AS THREAT FOR WIDESPREAD SEVERE WEATHER ENDS. MCS TO THE NW EXPECTED TO MOVE INTO THE AREA BY 2 AM IN A WEAKENED STATE. HAVE LIKELY POPS FOR SHOWERS AND STORMS OVERNIGHT BUT SEVERE THREAT LOOKS TO BE DIMINISHING. MIN TEMPS SHOULD FALL TO THE UPPER 50S TO MID 60S FROM N TO S. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... AS OF 3 PM TUESDAY...FORECAST MCS SHOULD BE EXITING THE SYSTEM AT THE BEGINNING OF THE PERIOD. WEAK HIGH PRESSURE WILL RIDGE IN FROM THE NE FOR THE REMAINDER OF WEDNESDAY INTO WEDNESDAY NIGHT. MODEL GUIDANCE SUGGESTS ANOTHER IMPULSE ALOFT WILL AFFECT THE AREA THURSDAY. OTHER THAN RESIDUAL POPS WEDNESDAY AM FOR DEPARTING MCS...THE REMAINDER OF WEDNESDAY AND WEDNESDAY NIGHT LOOK TO BE DRY. HAVE CARRIED CHC TO SLIGHT CHC POPS FOR THURSDAY INTO THE EVENING. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 3 PM TUESDAY...LOW-CONFIDENCE FORECAST IN A POTENTIALLY UNSETTLED WEATHER PATTERN THROUGH MUCH OF THE EXTENDED. UPPER RIDGE OVERHEAD ON FRIDAY SO WILL LIMIT POPS TO SLIGHT CHANCE. HOWEVER THE UPPER RIDGE GETS PINCHED OFF OVER THE WEEKEND AND DEEPER SOUTHERLY FLOW WILL WARRANT CHANCE POPS. WILL BE HARD TO TIME ANY TRIGGERING MECHANISMS FOR CONVECTION AS A CLOSED LOW TAKES SHAPE OVER THE MIDWEST THIS WEEKEND...AND SLOWLY WORKS ITS WAY EAST EARLY NEXT WEEK. BAGGY SURFACE PRESSURE PATTERN WITH LOW PRESSURE OVER THE CAROLINAS WILL MAINTAIN A DECENT MOISTURE FEED. CHANCE POPS PRETTY MUCH ACROSS THE BOARD...AS IT APPEARS FAIRLY CERTAIN THAT IT WILL RAIN AT SOME POINT...OR POINTS...BUT CANNOT SAY WITH ANY CONFIDENCE WHEN THAT WILL HAPPEN. TEMPS NEAR CLIMO BY DAY AND A COUPLE CATEGORIES ABOVE BY NIGHT...WITH CLOUDS AND PRECIP AS THE MAIN LIMITING FACTORS. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... AS OF 06Z...LOW CONFIDENCE FORECAST THROUGH THE NEXT FEW HOURS DUE TO THUNDERSTORMS MOVING SOUTHEAST TOWARDS THE TERMINALS. ATTM THUNDERSTORMS TO THE NORTHWEST OF ILM ARE MOST ISOLATED. MAINLY SHOWERS SHOULD AFFECT THE ILM TERMINAL THROUGH 08Z. CONFIDENCE IS LOW ATTM FOR THUNDERSTORMS TO AFFECT THE ILM TERMINAL...AND EVEN IT OCCURS IT SHOULD BE FOR 15 MINS OR LESS. STRONGER THUNDERSTORMS ARE DEVELOPING TO THE NORTHWEST OF FLO TO NEAR LBT TO NORTH OF CRE. THERE IS MODERATE TO HIGH CONFIDENCE THUNDERSTORMS WILL AFFECT THE FLO/LBT/CRE AND MYR TERMINALS THROUGH 09Z. AFTER THE STRONGEST THUNDERSTORMS END THERE IS A GOOD CHANCE THAT WIDESPREAD LIGHT TO MODERATE RAIN WILL CONTINUE WITH AN OCCASIONAL RUMBLE OF THUNDER FOR SEVERAL HOURS AFTERWARD. ILM SHOULD BE ON THE EASTERN EDGE OF THIS RAIN AREA. WITH THE HEAVIEST CONVECTION BRIEF IFR WILL BE LIKELY. AFTER THE STRONGEST THUNDERSTORMS END CEILINGS WILL BE GENERALLY 4-7K WITH MVFR VISIBILITIES...BUT THERE WILL BE AN INCREASING LIKELIHOOD OF TEMPO MVFR CEILINGS/AND OR LOCALIZED IFR VISIBILITIES AND CEILINGS IN THE PRE-DAWN HOURS AS HIGH PRESSURE BUILDS IN. CEILINGS WILL SLOWLY RISE AFTER SUNRISE WITH CEILINGS IMPROVING TO VFR BY MID TO LATE MORNING. THERE IS A CHANCE FOR MORE CONVECTION BUT THINK MOST WILL BE WEST OF THE FLO/LBT TERMINALS. EXTENDED OUTLOOK...SCATTERED AFTERNOON AND EVENING CONVECTION POSSIBLE EACH DAY THROUGH SUNDAY. LOCALIZED IFR POSSIBLE EACH MORNING. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 11 PM TUESDAY...OUTSIDE THUNDERSTORMS EXPECT LIGHT WINDS AND SEAS LESS THAN 3 FT FOR THE BALANCE OF THE NIGHT. SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 3 PM TUESDAY...EXPECT WINDS TO HAVE A PREDOMINANTLY EASTERLY FLOW COMPONENT THROUGH THE FORECAST PERIOD...THOUGH THERE WILL BE SOME VARIABILITY IN DIRECTION BETWEEN NE AND SE AS THE FRONT AND HIGH PRESSURE BATTLE FOR CONTROL OF THE AREA. SPEEDS WILL BE LIGHT THOUGH AS SEA HEIGHTS WILL BE 4 FT OR LESS THROUGH THE PERIOD. NO FLAGS. LONG TERM /FRIDAY THROUGH SATURDAY/... AS OF 3 PM TUESDAY...LOOK FOR LIGHT ONSHORE FLOW EARLY FRIDAY...BUT WILL BECOME MORE SOUTHERLY THROUGH THE DAY AS THE SURFACE RIDGE SLIDES OFFSHORE. SURFACE PATTERN REMAINS QUITE BAGGY THROUGH THE WEEKEND...SO WILL KEEP A SOUTHERLY COMPONENT THROUGHOUT. CONFIDENCE IS QUITE LOW WITH REGARD TO ANY SHIFT IN THE WINDS...BUT THERE REMAINS THE POTENTIAL FOR A VEERING TO WEST ON SUNDAY IF CONVECTION CAN PUSH A BOUNDARY OFFSHORE. WINDS AND SEAS WILL REMAIN WELL BELOW ADVISORY THRESHOLDS...WITH 15 KT AND 4 FT AS THE UPPER LIMIT AT THIS POINT. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...SEVERE THUNDERSTORM WATCH 276 FOR SCC031-033-041-043-051-067-069-089 UNTIL 500 AM LOCAL ITME THIS MORNING. NC...NONE. MARINE...NONE. && SYNOPSIS...8 NEAR TERM...8 SHORT TERM...8 LONG TERM...8 AVIATION...ROSS RADAR OPS...3
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 335 PM EDT TUE MAY 10 2011 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-111945- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 335 PM EDT TUE MAY 10 2011 ...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT. A SURFACE BOUNDARY OVER THE AREA COUPLED WITH A DISTURBANCE ALOFT APPROACHING FROM THE NORTHWEST...MAY TRIGGER STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE SOUTH CAROLINA INTERIOR IS THE FAVORED AREA FOR THE STRONGEST STORMS...THOUGH ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE... ESPECIALLY HEADING INTO LATE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AMZ250-252-254-256-111945- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 335 PM EDT TUE MAY 10 2011 ...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT. A SURFACE BOUNDARY OVER THE AREA COUPLED WITH A DISTURBANCE ALOFT APPROACHING FROM THE NORTHWEST...MAY TRIGGER STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE SOUTH CAROLINA WATERS ARE THE FAVORED AREA FOR THE STRONGEST STORMS...THOUGH ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF THE COASTAL WATERS THROUGH LATE THIS EVENING INTO EARLY OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
945 PM EDT TUE MAY 10 2011
SCZ039-055-056-110245-
WILLIAMSBURG-INLAND GEORGETOWN-COASTAL GEORGETOWN-
945 PM EDT TUE MAY 10 2011
...STRONG THUNDERSTORMS OVER SOUTHERN GEORGETOWN COUNTY...
AT 944 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
SOUTHWEST FROM OATLAND THROUGH ANDREWS TO NEAR TRIO...MOVING
SOUTHEAST AT 25 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE GEORGETOWN...ANDREWS...
EARLE...GRAVES...JACKSON...LAMBERT...NORTH SANTEE...OATLAND...SAMPIT
AND PAWLEY'S ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3314 7928 3314 7931 3319 7942 3321 7944
3321 7946 3323 7946 3323 7950 3340 7985
3359 7927 3343 7912 3330 7917 3317 7919
3312 7927
IIIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
950 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 9 S LELAND 34.11N 78.05W
05/10/2011 E1.50 INCH BRUNSWICK NC MEDIA
WWAY STAFF REPORTED PING PONG BALL SIZE HAIL
&&
EVENT NUMBER ILM1100279
SRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
956 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 1 WSW CAROLINA BEACH 34.03N 77.91W
05/10/2011 E1.75 INCH NEW HANOVER NC FIRE DEPT/RESCUE
&&
EVENT NUMBER ILM1100281
RANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
957 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL W KURE BEACH 34.00N 77.91W
05/10/2011 E1.75 INCH NEW HANOVER NC PUBLIC
&&
EVENT NUMBER ILM1100282
RANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
117 AM EDT WED MAY 11 2011
NCZ087-096-099-110615-
ROBESON-COLUMBUS-BLADEN-
117 AM EDT WED MAY 11 2011
...STRONG THUNDERSTORMS NEAR MCDONALD...
AT 115 AM EDT...STRONG THUNDERSTORMS WERE...4 MILES NORTH OF
FAIRMONT...OR 7 MILES SOUTHWEST OF LUMBERTON...MOVING SOUTHEAST AT 20
MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE LUMBERTON...RED
SPRINGS...ALMA...BARKER TEN MILE...BARNESVILLE...BLADENBORO...
BOARDMAN...BUIE...CHADBOURN...CHERRY GROVE...ELROD AND EVERGREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3440 7862 3421 7897 3463 7946 3476 7934
3484 7919
IIISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
215 AM EDT WED MAY 11 2011
NCZ087-099-109-110-SCZ024-033-053-054-110715-
ROBESON-COLUMBUS-DILLON-MARION-INLAND BRUNSWICK-INLAND HORRY-
COASTAL BRUNSWICK-COASTAL HORRY-
215 AM EDT WED MAY 11 2011
...STRONG THUNDERSTORMS EXTENDING FROM NEAR FAIRMONT SOUTH TO NEAR
TABOR CITY...
AT 215 AM EDT...STRONG THUNDERSTORMS WERE...ALONG A LINE EXTENDING
FROM 3 MILES NORTHWEST OF ROWLAND TO CHERRY GROVE...OR ALONG A LINE
EXTENDING FROM 10 MILES NORTH OF DILLON TO 16 MILES WEST OF
WHITEVILLE...MOVING SOUTH AT 25 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE LITTLE RIVER...MULLINS...
NORTH MYRTLE BEACH...SHALLOTTE...WHITEVILLE...ALLSBROOK...ALMA...
ASH...BARNESVILLE...BAYBORO...BETHEL AND BOARDMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3478 7933 3394 7814 3385 7858 3375 7880
3432 7940 3443 7922 3463 7946
IIIThe Columbia radar (KCAE), 118 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
1 lightning. Local standard time, as filed.
A lightning strike caused a fire, destroying a small storage building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317145.